Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My Buffalo Hump
Nov 4, 2003

I am a long-term survivor of HIV who was infected back in 1983. Most of the meds have worked well for me, but when I was taking Crixivan a few years ago, several things happened. I lost all my body hair, body fat, and developed a buffalo hump that although is nowhere the size it used to be, still causes me to have headaches and neck pain. Is there anything that will help me get rid of this extra fat? I am currently taking Atazanavir, Videx and Epivir. Gerry in San Francisco

Response from Dr. Henry

I have referred some patients to an HIV-user friendly plastic surgeon with acceptable results. Use of some oral diabetic drugs for lipodystrophy is under study by the ACTG (study # 5082). The ACTG is also looking at use of testosterone for increased fat (#study # 5079). Growth hormone has been studied and may confer some benefit as high cost and with some of its own side effects. There is not much data on how fat-friendly your current regimen is (at least chances for not making things worse). In some studies aging, time with HIV infection, and persons with lower CD4 counts (at the low nadir point) are at increased risk--one can't do much about those variable. As you can tell-there is no easy answer but consider discussing a surgery referral with your HIV doc. KH



Previous
alopecia from medications
Next
Side Effects LT Survivor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement